Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 124, NWS Las Vegas, NV

August 16, 2018Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 6:12 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 6:12 PM PDT (01:12 UTC)
Expired
Aug 16, 2018, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 150 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:53 PM PDTFLASH FLOOD8 E Panamint Springs, CACHP REPORTS MUD, ROCKS AND WATER OVER THE ROADWAY NEAR MM 64 ON HWY 190.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS55 KVEF 170112
FFWVEF
CAC027-170415-
/O.NEW.KVEF.FF.W.0124.180817T0112Z-180817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
612 PM PDT THU AUG 16 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Inyo County in south central California...

* Until 915 PM PDT.

* At 610 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across State Route 190 in Death Valley National Park 
  west of Stovepipe Wells. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  State Route 190 west of Stovepipe Wells and nearby sections of 
  Wildrose Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3669 11720 3606 11689 3602 11715 3661 11755

$$

JA
2 follow-up statements
582 
WGUS75 KVEF 170218
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
718 PM PDT THU AUG 16 2018

CAC027-170415-
/O.CON.KVEF.FF.W.0124.000000T0000Z-180817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
718 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
SOUTH CENTRAL INYO COUNTY...

At 653 PM, law enforcement reported mud, rocks and water on State 
Route 190 near mile marker 64 in Death Valley National Park due to 
thunderstorms with heavy rain.

Rainfall was diminishing but SR 190 west of Stovepipe Wells may be 
impassable for the next 1 to 2 hours due to flooding and debris. 
Nearby sections of Wildrose Road are also likely flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to cross flooded roads. Find an alternate route.

&&

LAT...LON 3669 11720 3606 11689 3602 11715 3661 11755

$$

JA
204 
WGUS75 KVEF 170410
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
910 PM PDT THU AUG 16 2018

CAC027-170416-
/O.EXP.KVEF.FF.W.0124.000000T0000Z-180817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
910 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY WILL EXPIRE
AT 915 PM PDT... 

Heavy rain ended prior to 730 PM near SR 190 and Wildrose Road in 
Death Valley National Park, west of Stovepipe Wells, where rocks and 
debris were reported to be over the road. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3669 11720 3606 11689 3602 11715 3661 11755

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:43 PM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 1:43 PM PDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
143 PM PDT Thu Aug 16 2018

.SYNOPSIS...Scattered showers and thunderstorms will continue across
the area with the threat of flash flood across much of the desert
locations through the evening. Coverage and intensity of storms will
decrease on Friday with most being limited to the higher terrain.
The drying trend continues into the weekend. Temperatures will be
trending upward and nearing 10 degrees above their seasonal normals
by Sunday.
&&

.SHORT TERM...Today through Monday Night.
The leftover MCV in Mohave County is no longer evident in satellite
imagery and the clouds previously associated with it have diminished
significantly. As expected, convection was delayed to start in
Mohave County but as of this writing development is now beginning to
occur. Elsewhere, storms have provided a variety of weather with
accumulating small hail in the Spring Mountains along with some
flash flooding closing some roadways. Expect thunderstorm coverage
to continue to expand during the rest of the afternoon and evening
with the highest threat of flash flooding over Clark, San Bernardino
and Mohave Counties as well as in portions of Nye County as a Flash
Flood Watch continues for those areas through midnight tonight. PW
values have increased to 1.25 inches into southern Lincoln County,
1.5 inches in southern Nevada and 1.75 inches in southern portions
of San Bernardino and Mohave Counties. Storms motions will continue
to be light and rain rates will be quite high with some storms
capable producing rainfall rates of 3 inches an hour or greater.
Further to the north a weak wave will act to provide minimal amounts
of shear across Esmeralda, Nye and Lincoln Counties this evening and
may act to enhance and/or organize some of the convection. Wind and
small hail will be more of an issue in those locations.

A stronger shortwave will begin to move across northern California
and northern Nevada and begin to usher in some drier air into the
region. Thunderstorms will be more isolated to scattered on Friday
and will favor the higher elevations. By Saturday much if not all of
the area will see the drier air. A ridge of high pressure will be
the main player over the weekend and will provide higher
temperatures that will reach levels that will be roughly 10 degrees
above their seasonal normals by Sunday. By Monday the ridge of high
pressure will shift to the east and open the door back up for
another round of moisture to return into at least Mohave County and
potentially into eastern San Bernardino, Clark and Lincoln Counties.

.LONG TERM...Tuesday through Wednesday.

The GFS has multiple perturbations moving from Mexico/Arizona into
our area which could enhance convection and/or provide support for
nocturnal storms. Two such disturbances, as forecast by the GFS,
move through Tuesday and Wednesday. The timing of these features
could support overnight storms as mentioned above. Thus, storm
chances were carried into the overnight hours both Tuesday night and
Wednesday night.

Monday's highs are forecast 5-7 degrees above normal but with the
increased moisture and expected cloud debris along with higher pops
on Tue/Wed, temperatures should be closer to normal.
&&

.AVIATION....For McCarran...Storms are expected to continue to
develop this afternoon and through this evening mainly along the
mountains west and south of the Las Vegas Valley. Between 22Z-01Z
today, storm development will be possible in the LV valley and may
impact KLAS. With any thunderstorms that develop there will be the
chance for strong outflow winds with gusts to 30-35 kts to reach
KLAS. Storm chances diminish tomorrow with storms mainly developing
along the higher terrain. Besides storm chances, expect southerly
winds generally less than 12 kts with typical diurnal winds kicking
in by 05-06Z this evening and light easterly winds tomorrow
afternoon. Skies will be FEW to BKN aoa 10 kft through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...There is at least a slight chance for storms to develop
near all TAF sites today. With any thunderstorms that develop there
will be the chance for strong outflow winds with gusts 30-40 kts.
Storm chances diminish tomorrow with storms mainly developing along
the higher terrain. Besides storm chances, expect southerly winds
generally less than 10-15 kts with diurnal winds kicking in by 04-
06Z this evening. Skies will be FEW to BKN aoa 10 kft through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will
develop this afternoon and be capable of flash flooding. Spotter
activation is requested. Report any significant weather or
impacts according to standard operating procedures.
&&

SHORT TERM.....Czyzyk
AVIATION.......Kryston
LONG TERM......Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 16, 12:29 PM PDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      15 NNW VIDAL JUNCTION   34.40N 114.65W
08/16/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS HAS REPORTED FLOODING ACROSS
            HIGHWAY 95 IN SAN BERNARDINO COUNTY. HIGHWAY
            95 HAS BEEN SHUT DOWN FROM MILE MARKER 15 TO
            MILE MARKER 25.

0715 PM     FLASH FLOOD      9 WNW VALENTINE         35.42N 113.81W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
            ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
            FROM RADAR.

0715 PM     FLASH FLOOD      7 S VALENTINE           35.29N 113.66W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
            FLOODING. TIME ESTIMATED FROM RADAR.

0518 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.41W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTED TWO
            OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
            OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
            ESTIMATED FROM RADAR.

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

0428 PM     FLASH FLOOD      14 W SEARCHLIGHT        35.49N 115.16W
08/15/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR164 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0331 PM     FLASH FLOOD      13 W SEARCHLIGHT        35.50N 115.16W
08/15/2018                   CLARK              NV   NWS EMPLOYEE

            FLOOD WATERS WERE REPORTED OVER NIPTON RD
            EAST OF NIPTON.

&&
Local storm report, Aug 16, 1:16 PM PDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      6 N MT. CHARLESTON      36.34N 115.66W
08/16/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTED DEER CREEK RD AND SR 156
            BEING CLOSED.

&&

TB3
Local storm report, Aug 16, 2:23 PM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      2 N JOSHUA TREE         34.16N 116.31W
08/16/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS 20 YARDS WIDE AND 7 INCHES
            DEEP OF FLOWING WATER ACROSS SUNBURST AVENUE
            ALONG BROADWAY.

&&

JV
Local storm report, Aug 16, 2:33 PM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      KELSO                   35.01N 115.65W
08/16/2018                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            MOJAVE PRESERVE STAFF REPORTED NORTH
            KELBAKER AND CIMA RD WERE IMPASSABLE DUE TO
            FLOODING.

&&

TB3
Local storm report, Aug 16, 3:21 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      12 WNW DEATH VALLEY JUN 36.35N 116.63W
08/16/2018                   INYO               CA   DEPT OF HIGHWAYS

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            OVER DEATH VALLEY SCENIC BYWAY AND REQUESTS
            A TRUCK FOR ROADWAY DEBRIS REMOVAL.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:29 PM PDTAreal Flood AdvisoryVEFSan Bernardino73 min
Aug 16, 6:30 PM PDTFlash Flood WarningVEFInyo3 hr
Aug 17, 12:49 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.